Florida, 2017

Flood and Damaging Wind in Florida, June 14, 2017

June 14, 2017 · NWS JAX · 3 events in 2 counties and zones

Passing short wave trough energy over SE GA combined with the sea breezes and elevated moisture content (PWAT 2 inches) brought waves of heavy rainfall in showers and thunderstorms across NE Florida, as well the potential for wet downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Passing short wave trough energy over SE GA combined with the sea breezes and elevated moisture content (PWAT 2 inches) brought waves of heavy rainfall in showers and thunderstorms across NE Florida, as well the potential for wet downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 14, 2:22 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 14, 2:22 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
322 PM EDT Wed Jun 14 2017

.NEAR TERM (Rest of today-Thursday)...

Rest of today...expecting scattered to numerous showers and
storms focused mainly over northeast FL with more scattered or
even isolated storms over SE GA. Main threats will be locally
heavy rainfall and frequent to excessive lightning. Vigorous
updrafts and precip loading will allow for gusty winds that may
exceed 40-45 mph in the strongest storms that develop from
boundary interactions.

Tonight...Scattered showers/stratiform rains and thunderstorms
expected in the evening with sea breezes and left over outflow
boundaries triggering convection. This convection will then
fade/dissipate after midnight. Like prior nights...low stratus and
patchy dense fog will probably form...with locations where this
occurs highly uncertain due to model disagreement and lack of a
focus other than local areas of heavy rainfall. Fairly typical low
temps for June in the lower 70s.

Thursday...mean layer ridge will edge a bit southeast to south
during the day as a mid to upper level shortwave trough drops
slowly southeastward over SE GA and the FL big bend. Moisture
levels remain about the same as today with PWATS of about 1.8 to
2.1 inches. Modified sounding yields SBCAPE of about 3000 J/kg,
which may be a little conservative. Slightly drier air in the mid
levels may support a higher risk of localized strong downdrafts/gusty
winds. Based on latest model support...will continue with sct to
numerous showers and storms...mainly focused over NE FL. Initial
development around 10am-1pm appears to be over the east and
southeast zones ahead of the upper trough and the east coast sea
breeze boundary. Convection should focus inland during the late
aftn. Unfortunately with more insolation we are anticipating high
temps to be pushing higher than the past few days with lower 90s
more common...slightly lower at the coast. Max heat indices of
about 100 are expected.

.SHORT TERM /Thursday night-Friday night/...
A baggy upper level short-wave trof will move into the SE US Thursday
night and drift then linger over the region Friday. At the
surface, the ridge axis will drift south into central Florida
Friday. Thursday night, convection will wane considerably with the
loss of daytime heating with isold showers and thunderstorms west
of 301 and isold to scattered east of highway 301. lows Thursday
night with lows mainly in the 70 to 75 degree range. On Friday,
plenty of tropical moisture and minimal suppression should allow
convection to fire up once again. Precipitable water values will
be between 1.90 and 2". Convection may get an early start across
north central Florida Friday, focusing initially along Flagler and
southern St. Johns county late morning then pushing north and
west across the souther tier interior counties during the
afternoon. Across SE GA, a weakly cyclonic flow regime will be in
place with SW flow advecting a couple weak disturbances through
with isold to scattered convection getting going first across the
interior western areas late morning then drifting eastward during
the afternoon with coverage being scattered to numerous. The
convection across NE FL will be mainly diurnally driven, but may
see scattered convection through mid to late evening over the NE
FL First Coast counties with blow-back from weak westerly steering
flow. Primary threats Friday will be frequent CG lightning, wind
gusts 30 to 40 mph, and locally heavy rain with weak steering
flow. High temps Friday will be mostly in the upper 80s. Lows
Friday night mainly in the 70 to 75 degree range.

.LONG TERM.../Saturday-Tuesday/...

Not a lot of change this weekend as long range models continue to
indicate the deep layer sub-tropical ridge will be near or just
south of the while a weak trough persists across the Fl panhandle
into Ga. This will continue to produce a moist and unstable
southerly flow which will lead to mainly diurnal showers and
storms. Temps will average slightly above normal this weekend.

Monday and Tuesday...A strong shortwave will eject out of the
Great Lakes into Ontario/Quebec Monday. This will push a cold
front into northern Georgia and northern Alabama Monday and
lingering there through Tuesday. An anticyclonic flow around the
Bermuda High will continue to push ample tropical moisture into
the region. This will continue to produce a moist and unstable
S-SE flow through Tuesday which will lead to mainly scattered
diurnal showers and storms east of I-95...with showers and storms
more numerous west of I-95. Still have ECMWF/GFS agreement on a
tropical wave developing off the Yucatan next week and moving into
the west-central or western Gulf. Temps will average slightly
above normal.

&&

.AVIATION...
For most part VFR CIGS expected outside scattered afternoon/evening
storms with MVFR to IFR VSBY and CIGS possible in and near
storms. By late evening and around midnight...will keep VFR but
some lower conditions possible in fog and stratus between 08z-14z
mainly for GNV and VQQ but confidence is low at this time. Another
round of scattered showers and storms Thursday.

&&

.MARINE...Sfc ridge will remain east and southeast of the area
waters maintaining south to southwest flow through Friday except
for east coast sea breeze each day. Slightly stronger southerly
flow Thu night and Fri night as sfc trough develops inland over SE
GA...increasing local pressure gradient. During the weekend, sfc
ridge lifts a little northward with speeds still aob 15 kt. Winds
may begin to turn a little more south-southeasterly Sunday
through early next week as tropical wave moves through the
eastern Gulf/Yucatan.

Rip Currents: Low to moderate risk through Thursday due to weak
easterly swells.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  92  73  90 /  30  30  30  50
SSI  75  86  76  86 /  30  40  30  40
JAX  72  91  73  88 /  30  50  30  50
SGJ  72  86  73  86 /  30  50  20  40
GNV  70  90  71  88 /  30  60  20  60
OCF  71  90  72  88 /  40  50  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shashy/Cordero/Corless
Hazardous weather outlook, Jun 14, 9:45 AM EST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
1045 AM EDT Wed Jun 14 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-150730-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
1045 AM EDT Wed Jun 14 2017

...Locally Heavy Rainfall from Slow Moving Thunderstorms...
...Moderate Risk of Rip Currents Today...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Slow moving thunderstorms will again cause locally heavy rainfall
this afternoon and early evening, with 2 to 4 inch accumulations
possible. A few storms may become strong as well with gusty winds
and frequent lightning.

There is a Moderate Risk of Rip Currents at area beaches today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous afternoon and evening thunderstorms are
expected through the period. The main thunderstorm hazards
continue to be locally heavy rainfall, frequent lightning, and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jun 14, 2:25 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
325 PM EDT WED JUN 14 2017

FLZ025-033-125-142000-
Inland Duval FL-St. Johns FL-Coastal Duval FL-
325 PM EDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bayard, or 7 miles southwest of Ponte Vedra Beach, moving southeast
at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Saint Augustine, Fruit Cove, Ponte Vedra Beach, World Golf Village,
Sawgrass, Nocatee, Durbin, Vilano Beach, San Pablo and Palm Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2984 8135 3013 8165 3031 8144 3024 8134
      3000 8126
TIME...MOT...LOC 1925Z 316DEG 14KT 3015 8147

STRUBLE
Special weather statement, Jun 14, 2:28 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
328 PM EDT WED JUN 14 2017

FLZ040-142015-
Marion FL-
328 PM EDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
415 PM EDT...

At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates, moving east at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Rainbow Lakes Estates, Dunnellon and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2901 8239 2902 8240 2902 8242 2905 8247
      2905 8249 2904 8250 2904 8253 2921 8254
      2922 8240 2924 8240 2925 8231 2898 8233
TIME...MOT...LOC 1928Z 282DEG 8KT 2907 8253

STRUBLE
Special weather statement, Jun 14, 3:17 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
417 PM EDT WED JUN 14 2017

FLZ124-GAZ166-142100-
Coastal Nassau FL-Coastal Camden GA-
417 PM EDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES UNTIL 500 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Bay Base, moving southeast at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Kings Bay Base, Cumberland
Island and Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3079 8168 3093 8155 3086 8141 3077 8142
      3053 8139
TIME...MOT...LOC 2016Z 312DEG 10KT 3082 8156

STRUBLE
Special weather statement, Jun 14, 3:42 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
442 PM EDT WED JUN 14 2017

FLZ033-142130-
St. Johns FL-
442 PM EDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS COUNTY
UNTIL 530 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Saint Augustine South, or 7 miles west of Saint
Augustine, moving southeast at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, Saint Augustine Shores,
Butler Beach, Saint Augustine South, Crescent Beach, Spuds,
Anastasia, Bakersville and Dupont Center.

LAT...LON 2964 8143 2989 8156 2999 8139 2980 8119
      2978 8119
TIME...MOT...LOC 2042Z 326DEG 8KT 2988 8144

STRUBLE
Special weather statement, Jun 14, 4:06 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
506 PM EDT WED JUN 14 2017

FLZ036-040-142145-
Alachua FL-Marion FL-
506 PM EDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA AND
NORTHWESTERN MARION COUNTIES UNTIL 545 PM EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ocala Airport, or 10 miles northwest of Ocala, moving
north at 15 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Ocala, Cross Creek, Anthony, Micanopy, Reddick, McIntosh, Flemington
and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2919 8234 2934 8241 2948 8241 2948 8247
      2951 8248 2957 8218 2918 8208
TIME...MOT...LOC 2105Z 166DEG 14KT 2929 8226

STRUBLE
Special weather statement, Jun 14, 4:11 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
511 PM EDT WED JUN 14 2017

FLZ024-025-124-125-GAZ165-166-142200-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
Inland Camden GA-Coastal Camden GA-
511 PM EDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NASSAU...NORTH CENTRAL
DUVAL AND SOUTH CENTRAL CAMDEN COUNTIES UNTIL 600 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsland, moving southwest at 5 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Kingsland and Yulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3081 8170 3070 8155 3048 8167 3065 8192
TIME...MOT...LOC 2111Z 036DEG 5KT 3070 8169

STRUBLE

The radar

The Jacksonville radar (KJAX), 138 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 14, 4:24 PM EST
Where
Marion County, 0.92 mi SE of Lowell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.320, -82.190

Trees and power lines were blown down. The time of damage was based on radar.

Funnel Cloud, Duval

When
June 14, 6:16 PM EST
Where
Duval County, 2.26 mi NW of Mandarin
Reported by
Trained Spotter
Coordinates
30.190, -81.700

Flood, Duval

When
June 14, 7:35 PM EST to 9:45 PM EST
Where
Duval County, 1.92 mi ESE of Marietta to 1.83 mi NW of Bowden
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.310, -81.750

At 8:35 pm, local broadcast media reported minor flooding on and near Casset Avenue on the Jacksonville Westside. At 8:55 pm, the media reported minor flooding in San Marco. At 9:17 pm, the media reported flooding in Springfield along Hogan's Creek in Klutho Park. Two cars in the parking lot were stranded. At 10:45 pm, the media reported 1-2 ft of standing water was over McCoy's Creek Blvd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706286, 706284, 706283.